ISSN No. 1606-7754                   Vol.16 No.3  December 2008

Effects of isotretinoin on bone turnover markers and bone mineral density in women with acne vulgaris and vitamin D deficiency: a preliminary study
H Saadi,1 B Afandi,2 L Houssami,3 N Saleh,2 M Mohamadiyeh,4 S Benedict1
Department of Internal Medicine, Faculty of Medicine and Health Sciences, United Arab Emirates University1; Divisions of Endocrinology2, Dermatology3, and Nuclear Medicine4, Tawam hospital in affiliation with Johns Hopkins Medicine, Al Ain, United Arab Emirates

Abstract

The prolonged use of retinoids is associated with changes in bone turnover markers and toxic skeletal effects. Although the effect of short-term oral isotretinoin therapy on bone loss is not well established, caution is recommended when it is used in patients with metabolic bone disease. We examined prospectively the effect of short-term oral isotretinoin therapy on bone turnover markers and bone mineral density (BMD) in women affected by severe acne and vitamin D deficiency. Serum bone Tartrate-resistant Acid Phosphatase (TRACP), bone specific alkaline phosphatase (Bone ALP), calcium, phosphorus, parathyroid hormone (PTH) and 25-hydroxyvitamin D [25(OH)D] were measured in 10 women at baseline, 6 weeks, and end of isotretinoin treatment. BMD was measured in 5 subjects at baseline and end of treatment. Mean serum 25(OH)D at baseline was 16.3 7.5 nmol/L. Mean TRACP and Bone ALP increased at end of treatment but this was only statistically significant for TRACP (1.18, 1.13, 1.64 U/L; P<0.001). Mean calcium decreased slightly at end of treatment but no significant changes occurred in PTH, 25(OH)D and phosphorus. BMD decreased in all studied patients at the femur (range -2.5 to -7.6%), and in all but one patient at the lumbar spine (range +3.2 to -6.8%). Mean BMD decreased at all measured sites but this was statistically significant only for the femur (-5.3 1.9%; P=0.002). Our preliminary study suggests that short-term oral isotretinoin therapy in women with vitamin D deficiency is likely associated with increased bone resorption and decreased BMD. Correction of vitamin D deficiency may be necessary before starting isotretinoin therapy.

Key Words: isotretinoin; acne vulgaris; vitamin D deficiency; bone turnover markers; bone mineral density

Introduction

The prolonged use of retinoids has been reported to be associated with changes of bone biochemical markers and toxic skeletal effects.1-5 Animal studies show that excess vitamin A increases bone resorption and number and size of osteoclasts, and results in a decrease in osteoid surface and deterioration of cartilage.6,7 Hypervitaminosis A may also promote the development of osteoporosis and hip fractures in humans.8-11 Isotretinoin, a synthetic 13-cis-retinoic acid, is highly effective in the treatment of severe acne vulgaris. Spontaneous reports of osteoporosis, bone fractures and delayed healing of fractures have been reported in subjects treated with isotretinoin.12-17 Although a negative effect on bone of low-dose short-term oral isotretinoin for the treatment of acne vulgaris is not well-established, 18 the manufacturer recommends that it should be used cautiously in patients with history of metabolic bone disease such as osteomalacia.17 Vitamin D deficiency is highly prevalent in Middle Eastern women and this is attributed to insufficient sunlight exposure and low dietary vitamin D intake.19-23 In this preliminary observational report, we evaluated the effect of low-dose short-term oral isotretinoin treatment on bone remodeling markers and bone mineral density in Emirati women affected by severe acne and vitamin D deficiency.

hndarrw01d.gif (182 bytes)

Table of Contents

Back to
Contents